Drug Therapy for Type 2 Diabetes:Questions and Caveats

August 2, 2002

Dr Gregory Rutecki's interactive teaching case, “A Middle-Aged Man WithPolyuria: The Initial Visit” (CONSULTANT, March 2001, page 357), provided awelcome opportunity for me to review the care I provide to my patients with type 2diabetes, who comprise a very large percentage of my practice.

Dr Gregory Rutecki's interactive teaching case, "A Middle-Aged Man WithPolyuria: The Initial Visit" (CONSULTANT, March 2001, page 357), provided awelcome opportunity for me to review the care I provide to my patients with type 2diabetes, who comprise a very large percentage of my practice. I am particularlyinterested in identifying, preventing, and treating diabetic kidney disease. I havealso found metformin to be a good oral hypoglycemic agent, provided certain precautionsare observed when it is used.Dr Rutecki points out in his case presentation that the only major contraindicationto metformin use is renal disease. The patient in his case presentation hasmicroalbuminuria near the threshold range for overt nephropathy.My understanding of the effects of metformin in this setting is that it willnot induce nephropathy in an adequately hydrated patient--although it increasesthe risk of lactic acidosis if significant nephropathy of any type is already present.I want to continue prescribing metformin for my patients with microalbuminuriain the range of 30 to 300 mg/d. Does Dr Rutecki support this therapeuticapproach?
-- John Mosby, MD
   Corpus Christi, Tex
Metformin is not contraindicated in patients who have proteinuriaand normal filtration rates. Metformin is contraindicated ifthe serum creatinine level is greater than 1.5 mg/dL in menor 1.4 mg/dL in women, or if the creatinine clearance is lessthan 70 mL/min. These recommendations are outlined in a recentreview.1 In the UK Prospective Diabetes Study, proteinuria was not a contraindicationto metformin use.2 However, it is important to monitor renal functionand discontinue metformin when the glomerular filtration rate declines.
-- Gregory Rutecki, MD
   Associate Professor of Medicine
   Northwestern University Medical School
   ChicagoIn the second installment of his interactive teaching case, "A Middle-Aged ManWith Type 2 Diabetes, Part 2: Progress and Problems in First Year After Diagnosis"(CONSULTANT, April 1, 2001, page 533), Dr Rutecki discusses treatment optionsfor the same patient who, a year after type 2 diabetes was diagnosed, had anacute myocardial infarction. Gemfibrozil was added to the patient's regimen toraise his low high-density lipoprotein (HDL) cholesterol level, and all his previousmedications, including a statin, were continued.I wish to point out that the combination of gemfibrozil and a statin wouldmarkedly increase the risk of rhabdomyolysis in this patient. The recent withdrawalof cerivastatin followed 80 patient deaths; half of these were believed to be relatedto a statin-fibrate combination. In fact, this risk was well established years beforethe recent drug withdrawal.A nonpharmacologic alternative would be to use grape-seed oil as a fat substitute.Grape-seed oil has been shown to raise low HDL levels.
-- David T. Nash, MD
   Syracuse, NY
The use of the word "markedly"to describe how the risk ofrhabdomyolysis increaseswhen gemfibrozil and a statinare used together requiresscrutiny. A markedly increased risk ofrhabdomyolysis may be associatedwith cerivastatin, but this drug is a "straw man." The negativepress it has received in this regard should be temperedwhen other statins are considered.A review of statin-induced rhabdomyolysis was recentlypublished in the Annals of Pharmacotherapy;3 carefullyresearched recommendations for combination therapyappeared in the previous issue of that journal.4 The riskof rhabdomyolysis with statin monotherapy is 0.1% to 0.2%.With combination therapy it ranges up to 5%. This is indeedan increased risk, but it would not qualify as a"markedly" increased risk.In light of your appropriate caveat--as well as theAmerican Diabetes Association's listing of combinationtherapy with a statin and an agent such as gemfibrozil as asecond-line option--I would proceed cautiously, followingthe recommendations of Omar and colleagues3 and of Shekand Ferrill.4 However, I would still use this combination inpatients who require both reduction of their low-densitylipoprotein cholesterol level and an increase in their HDLlevel.
-- Gregory Rutecki, MD
   Associate Professor of Medicine
   Northwestern University Medical School
   Chicago